Kentucky, 2016Flood in Kentucky, July 29, 2016
July 29, 2016 · NWS ILN · 1 event in 1 county or zone
Scattered thunderstorms developed along a stalled frontal boundary situated across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a stalled frontal boundary situated across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 7:02 PM EST, 58 minutes earlier.
Area forecast discussion, Jul 29, 7:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
802 PM EDT FRI JUL 29 2016
.SYNOPSIS...
A weak frontal boundary will remain across the region through
much of the weekend, leading to chances for showers and
thunderstorms at times. High pressure and a drier airmass will
build into the Ohio Valley on Monday and Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Weak frontal boundary stretching from southern IL to northern OH
continues to trigger scattered convection across the region this
afternoon. Once again this afternoon conditions are favorable for a
few brief needle-like funnel clouds to develop: stationary
boundary, very weak wind shear and low level winds, steep low-
level lapse rates, and rich low-level moisture. Have this
mentioned in HWO but will consider an SPS if we start
seeing/receiving funnel reports. MLCAPEs are around 1000 J/kg, but
mid-level lapse rates are providing some limit to storm strength
this afternoon. Would not rule out a stronger storm with gusty
winds through early evening, but overall severe threat will be
limited. With rather weak upper flow and a rich supply of low-
level moisture (PWATs around 1.7"), storms have been slow-moving
and producing heavy rainfall. This will lead to a continued
localized flooding threat through this evening, when storms are
expected to diminish in coverage.
Held on to a chance/slight chance of showers and storms
overnight as some shortwave energy pushes through the region.
There will be a chance for fog and low stratus development once
again later tonight with lows ranging from the mid 60s north to
upper 60s south.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
With the boundary still lingering over the region this weekend and
a broad upper trough moving in, expect a few rounds of scattered
showers and thunderstorms. Most of this will be diurnally driven,
and Saturday looks like the wetter and cloudier of the two days
with better mid-level forcing. Weak mid-level lapse rates will
again provide some limit to storm intensity. By Sunday night the
upper trough axis will begin pushing east, and drier air will
begin filtering into the region. Highs both Saturday and Sunday
will be in the low to mid 80s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Period begins with a weak H5 trof over the Great Lakes. In the
localized nw flow, the models are dropping weak s/w into the region.
The models are handling these weak disturbances differently and
therefore are producing a variety of solution. The GEM hemispheric is
the most aggressive as it drops a MCS thru IN and KY nicking the
Tri-State region with pcpn. The GFS and to a less extent the 12Z
ECMWF pop a little QPF along the Ohio River. The 00Z ECMWF was dry.
Confidence is too low that the models have a handle on the
situation so will continue to carry a 10 PoP in the south and less
to across the nrn counties, therefore going dry. It looks like highs
will be in the lower and mid 80s.
H5 ridge builds in Monday night and Tuesday, which should keep the
fa dry and mostly sunny. Temps will warm a couple of degrees with
highs on Tuesday, into the mid and upper 80s.
ECMWF continues to be the outlier, as it drops an MCS out of MN and
down towards the fa Tuesday night, then bringing it across the fa
Wednesday. The ECMWF has showing this for a couple of runs now. Will
go with a 20 PoP to show the possibility. Hopefully future runs will
bring the models into better agreement. Kept highs on Wednesday in
the mid to upper 80s.
Thursday looks like another dry day, then a cdfnt will start to drop
towards the area for Friday. An increasingly unstable atmosphere
with interact with the forcing from the front to bring a chance of
thunderstorms on Friday.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
More widespread shower and thunderstorm activity will continue for
the next 2-3 hours and affect Cincy/Lunken airports. Showers over
Dayton and Wilmington will be on the decrease through this time,
and another weak shower may affect Columbus/Rickenbacker before
all of these storms dissipate with the waning daylight.
As skies clear tonight, VFR cigs and vsbys will then see some fog
develop overnight and a few areas may drop down to LIFR vsbys
under a mile, possibly some low cigs from stratus that develops
off of the deck.
Skies will generally be partly cloudy on Saturday but the models
are still showing scattered activity occurring with a nod towards
the afternoon during daytime heating. The convective models are
drawing a dry forecast for most of the CWA and TAF sites tomorrow
which is what is in the forecast outside of CVG/LUK where a
vicinity shower was put in the early part of the afternoon given
the synoptic models were more generous with rainfall there at this
time.
OUTLOOK...Thunderstorms possible Saturday night and Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Kurz
NEAR TERM...Kurz
SHORT TERM...Kurz
LONG TERM...Sites
AVIATION...Franks
Hazardous weather outlook, Jul 29, 12:16 PM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT FRI JUL 29 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-301730-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
116 PM EDT FRI JUL 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED
FLOODING. IN ADDITION...ISOLATED DAMAGING WINDS AND FUNNEL CLOUDS
WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
In the hours before
Local storm report, Jul 29, 5:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 5 WNW BLANCHESTER 39.32N 84.07W
07/29/2016 M3.75 INCH WARREN OH TRAINED SPOTTER
FELL IN 45 MINUTES AT THE INTERSECTION OF 123 AND 132.
&&
JOHNFLocal storm report, Jul 29, 6:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
715 PM EDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN 4 WNW BLANCHESTER 39.32N 84.05W
07/29/2016 M2.68 INCH WARREN OH EMERGENCY MNGR
3 HOUR RAINFALL AMOUNT.
&&
HICKMANLocal storm report, Jul 29, 7:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
802 PM EDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM FLASH FLOOD 4 NW BLANCHESTER 39.33N 84.04W
07/29/2016 WARREN OH LAW ENFORCEMENT
6600 EDWARDSVILLE ROAD IS FLOODED DUE TO HIGH WATER.
REPORT OF ROADWAY POSSIBLY WASHED OUT DUE TO FLOOD.
&&
SBAKERLocal storm report, Jul 29, 7:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
806 PM EDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLASH FLOOD 2 NW BLANCHESTER 39.31N 84.00W
07/29/2016 WARREN OH PUBLIC
MIDDLEBORO ROAD REPORTED FLOODED AND IMPASSABLE.
&&
HICKMANLocal storm report, Jul 29, 7:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
813 PM EDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM FLASH FLOOD 3 NNE BLANCHESTER 39.33N 83.96W
07/29/2016 CLINTON OH PUBLIC
STATE ROUTE 730 AND STATE ROUTE 133 REPORTED TO BE
IMPASSABLE IN SPOTS DUE TO FLASH FLOODING FROM VERY HEAVY
RAINFALL.
&&
HICKMANSpecial weather statement, Jul 29, 7:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
816 PM EDT FRI JUL 29 2016
OHZ073-080-082-300100-
ROSS OH-PIKE OH-HIGHLAND OH-
816 PM EDT FRI JUL 29 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROSS...NORTHWESTERN
PIKE AND SOUTHEASTERN HIGHLAND COUNTIES UNTIL 900 PM EDT...
AT 815 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CYNTHIANA...MOVING EAST AT 10 MPH.
STORM HAZARDS INCLUDE...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
HILLSBORO...MARSHALL...BAINBRIDGE...CYNTHIANA...PIKE LAKE...
BERRYSVILLE...RAINSBORO...ROCKY FORK LAKE...
PAINT CREEK STATE PARK AND HIGHLAND COUNTY AIRPORT.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3908 8360 3920 8362 3927 8350 3925 8321
3911 8316
TIME...MOT...LOC 0015Z 254DEG 10KT 3919 8340
FRANKSFlood, Kenton
- When
- July 29, 8:00 PM EST to 9:00 PM EST
- Where
- Kenton County, 1.07 mi E of Ft Wright to 1.41 mi N of Sandfordtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.030, -84.530
Numerous roads were flooded in Kenton County due to heavy rain.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642687.